Hail, Campbell
- When
- July 22, 3:35 PM CST
- Where
- Campbell County, 6.72 mi NW of Artas
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 45.940, -99.930
A couple severe thunderstorms brought some large hail up to the size of golfballs to north central South Dakota.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A couple severe thunderstorms brought some large hail up to the size of golfballs to north central South Dakota.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jul 22, 1:30 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 230 PM CDT SUN JUL 22 2012 .SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT A COUPLE AREAS OF FOCUS FOR TNT. FIRST A WEAK BOUNDARY IS DROPPING SOUTH INTO THE NORTHERN CWA LATE THIS AFTERNOON. PER SPC MESO PAGE THERE IS STILL SOME MLCIN LEFT BUT SUSPECT THAT WILL CONTINUE TO ERODE THROUGH EARLY EVENING AS DIABATIC HEATING CONTINUES. LATEST HI RES MODELS HINT THAT A STORM OR TWO MAY FIRE ALONG THIS BOUNDARY THROUGH EARLY EVENING. DEEP LAYER SHEAR IS SUFFICIENT TO SUPPORT STORMS BUT LL SHEAR IS VERY WEAK OUTSIDE THE FRONTAL BOUNDARY. WITH MLCAPE MORE THAN 2K JOULES REGION WIDE...COULD DEFINITELY SEE A COUPLE STORMS AND PERHAPS EVEN SHORT LIVED SVR....WITH MOST OF THAT ACTIVITY WANING AFTER HEATING CEASES. ANOTHER BOUNDARY IS VERY EVIDENT ACROSS SOUTHERN SOUTH DAKOTA PER RECENT SAT PIX. THIS AREA HOWEVER IS UNDER VERY WARM TEMPERATURES ALOFT THUS MAKING IT HARD FOR CONVECTION TO GET GOING. MOST OF THIS AREA MAY HAVE TO WAIT FOR THE DIURNAL LLJ TO KICK IN BEFORE THERE IS ENOUGH LIFT TO GENERATE ELEVATED CONVECTION. AND LASTLY FOR TNT IT APPEARS A MID LEVEL WAVE WILL MOVE OUT INTO THE NORTHERN HIGH PLAINS WITH A GRADUAL EXPANSION OF SHOWERS/STORMS WEST RIVER LATE TNT. THAT ACTIVITY IS FORECAST TO SPREAD ACROSS MAINLY NORTHERN SOUTH DAKOTA DURING THE DAY ON MONDAY. DEPENDING UPON HOW THAT SCENARIO ACTUALLY PLAYS OUT...DAY TIME HIGHS COULD BE REALLY AFFECTED DUE TO CLOUDS AND POSSIBLE PCPN. FOR NOW DIDNT STRAY TOO FAR FROM COOLEST GUIDANCE NUMBERS. FOR MONDAY NIGHT EXPECT MOST OF THE ACTIVITY TO BE OVER EAST CENTRAL/SOUTHEASTERN SD EAST INTO MN WHERE THE NOCTURNAL LLJ WILL BE FOCUSED. AFTER LOOKING AT CORFIDI VECTORS AND PWATS...WOULD NOT BE SURPRISED IF SOME HEFTY RAINFALLS OCCUR OVER THIS GENERAL VICINITY. SOMETHING FOR LATER SHIFTS TO TAKE A LOOK AT. FOR LATE TUESDAY INTO TUESDAY NIGHT EXPECT MORE COVERAGE OF STORMS WITH STRONGER LOOKING WAVE COMING THROUGH THE RIDGE AND CRASHING MID LEVEL HEIGHTS SIGNIFICANTLY. THERE SHOULD BE ENOUGH DEEP LAYER SHEAR AND INSTABILITY TO SUPPORT SVR STORMS...PARTICULARLY TUESDAY EVENING OVER THE NORTHEAST CWA. .LONG TERM...WEDNESDAY THROUGH SATURDAY MODELS AGREE PRETTY WELL WITH THE EVOLUTION OF THE UPPER LEVEL FLOW PATTERN ACROSS THE CONUS. THE PERIOD BEGINS WITH AN UPPER LEVEL CLOSED LOW OVER SOUTHERN SASKATCHEWAN. THIS UPPER LEVEL LOW AND SURFACE FRONTAL BOUNDARY WILL BE RESPONSIBLE FOR SHOWERS AND THUNDERSTORMS FOR THE NORTHERN PLAINS WEDNESDAY THROUGH THURSDAY. BEYOND THURSDAY MODELS ARE SUGGESTING DRY CONDITIONS WILL DEVELOP ACROSS A LARGE PORTION OF THE REGION AS AN UPPER LEVEL RIDGE BEGINS TO BUILD. WITH A RELATIVELY GOOD SIGNAL FOR WARMER THEN AVERAGE TEMPERATURES THROUGH THE WEEKEND...HAVE DECIDE TO NUDGE HIGHS UP A DEGREE OR SO OVER ALLBLEND. && .AVIATION... 18Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS VFR CONDITIONS ARE EXPECTED AT ALL TERMINALS THROUGH MONDAY AFTERNOON. A COLD FRONT SLOWING SLIDING SOUTHWARD WILL BRING THE POSSIBILITY FOR THUNDERSTORMS LATER THIS EVENING FOR THE TERMINALS OF KMBG/KABR. DECIDED TO LEAVE OUT THE MENTION OF THUNDER IN THE TAFS FOR NOW AND MAKE AMENDMENTS AS NEEDED. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...TDK LONG TERM...SD AVIATION...SD WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 441 AM CDT SUN JUL 22 2012 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-230945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 441 AM CDT SUN JUL 22 2012 /341 AM MDT SUN JUL 22 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT LATE AFTERNOON AND EVENING THUNDERSTORMS ARE POSSIBLE TODAY. THE BEST CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE NORTH AND SOUTH DAKOTA BORDER. AN ISOLATED HAIL AND WIND THREAT IS POSSIBLE WITH THE STRONGEST STORMS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY THE REGION REMAINS IN AN ACTIVE PATTERN WITH SEVERAL CHANCES FOR THUNDERSTORM DEVELOPMENT POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. SERR
The Bismarck radar (KBIS), 112 km away, was scanning. The volume nearest the first event began at 21:35 UTC.
6 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 402937, 402938, 402939, 402940, 402941, 402942.